Iowa, 2013

Winter Weather in Iowa, December 8, 2013

December 8, 2013 · NWS DVN · 6 events in 6 counties and zones

A quick moving storm system lifted northeast from Kansas into northwest Illinois on December 8, 2013 and spread light snow across parts of eastern Iowa. The heaviest snow fell north and west of a line from Marengo to Dubuque where 3 to 5 inches of snow was reported.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A quick moving storm system lifted northeast from Kansas into northwest Illinois on December 8, 2013 and spread light snow across parts of eastern Iowa. The heaviest snow fell north and west of a line from Marengo to Dubuque where 3 to 5 inches of snow was reported. The most snow reported was 5 inches at Independence and Belle Plaine in northeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 8, 5:45 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 8, 5:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 AM CST SUN DEC 8 2013

.SYNOPSIS...
ISSUED AT 326 AM CST SUN DEC 8 2013

LATEST SURFACE ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER EAST
CENTRAL WISCONSIN WITH EAST NORTHEAST FLOW OF 5-15 MPH ACROSS THE
CWFA. LOW PRESSURE SYSTEM SLATED TO BRING SNOWS TO THE AREA TODAY
REMAINS POISED OVER CO. MOST LOCATIONS SHOW HIGH LEVEL BKN-OVC SKIES
WITH ONLY A HANDFUL CLR-SCT. TEMPERATURES AS OF 2 AM ARE BETWEEN 10
AND 16 DEGREES...AND SHOULD BE STEADY OR RISING FROM THIS POINT ON.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 326 AM CST SUN DEC 8 2013

OVERALL NOT MUCH CHANGE TO GOING FORECAST.  EVERYTHING SEEMS TO BE
ON TRACK...WITH ONLY MINOR DELAY IN ONSET AND FINE TUNING OF HOURLY
POP GRIDS.  EXPECT LIGHT SNOW TO PUSH INTO WESTERN SECTIONS THIS
MORNING...OVERSPREADING THE ENTIRE CWFA BY 18-20Z. BEST LIFT REMAINS
ACROSS NORTHERN HALF OF THE CWFA WITH HIGHER AMOUNTS OF 2 TO 3.5
INCHES STILL ACROSS AREAS NW OF A LINE FROM FAIRFIELD TO STERLING.
QPF APPEARS TO BE SLIGHTLY HIGHER AS INDICATED BY GROUND TRUTH...
THEREFORE AMOUNTS WERE INCREASED A FEW HUNDREDTHS. FORECAST LIQUID
TO SNOW RADIOS OF 15:1 TO 20:1 YIELD A WIDESPREAD POWDERY/FLUFFY 1-3
INCH SNOWFALL FOR THE AREA.  THE ONE INCH AMOUNTS IN THE SE...NEAR
KEOKUK AND MACOMB...2 INCH AMOUNTS ROUGHLY IN THE I 80 TO HIGHWAY 30
CORRIDOR...WITH THE 3 INCH TOTALS NW OF HIGHWAY 151.  LOCALLY HIGHER
TOTALS WILL BE POSSIBLE IN THE FAR NW BEFORE ENDING.  WINDS WILL BE
5 TO 15 MPH FOR MOST OF THE EVENT...SO LITTLE OR NO DRIFTING IS
EXPECTED.  MODERATE SNOWFALL RATES OF UP TO 0.5 INCH AN HOUR MAY BE
SEEN FROM MID AFTERNOON TO EARLY EVENING. DUE TO THE DRY NATURE OF
THE SNOW...RELATIVELY LIGHT WINDS...AND GENERALLY LOW SNOWFALL
RATES...ONLY MINOR IMPACTS ARE ANTICIPATED.  A WINTER WEATHER
ADVISORY REMAINS IN EFFECT FOR TODAY AND THIS EVENING FOR LOCATIONS
NW OF HIGHWAY 151. TEMPERATURES SEEM ON TARGET WITH HIGHS IN UPPER
TEENS NW...TO MID/UPPER 20S SE.

PARTIAL CLEARING IS EXPECTED OVERNIGHT AND EARLY MONDAY MORNING AS
THE SYSTEM LIFTS NE INTO THE GREAT LAKES REGION. LOWS EARLY MONDAY
WILL BE IN THE UPPER SINGLE DIGITS WEST TO UPPER TEENS EAST. WEST
WINDS WILL INCREASE OVERNIGHT BEHIND THE SYSTEM...DROPPING WIND
CHILLS INTO THE 5 BELOW TO 5 ABOVE RANGE FOR THE MORNING COMMUTE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 326 AM CST SUN DEC 8 2013

NW FLOW ALOFT WILL KEEP BELOW NORMAL TEMPERATURES IN PLACE THROUGH
THE WORKWEEK. OUTSIDE A SMALL CHANCE FOR SNOW WITH A MID WEEK
SHORTWAVE PASSAGE...DRY WEATHER WILL PREVAIL.

MONDAY INTO MONDAY NIGHT...AN INCREASING SURFACE PRESSURE GRADIENT
BETWEEN HIGH PRESSURE DIVING SOUTH INTO THE PLAINS AND A CLIPPER
SYSTEM PASSING THROUGH THE UPPER GREAT LAKES WILL RESULT IN BRISK WEST
WINDS DURING THE DAY. UNDER A COLD AIR ADVECTION REGIME AT 850
MB...HIGHS WILL BE LIMITED TO THE TEENS OVER THE FRESH SNOW COVER
ACROSS THE NORTHWEST...WHILE THE SOUTH SHOULD REACH THE LOWER
20S...UNLESS SNOW COVER THERE IS DEEPER THAN ANTICIPATED. THE 15 TO
20 MPH WINDS WILL RESULT IN SUBZERO WIND CHILLS ACROSS THE NORTH AND
ALSO MAY CAUSE SOME DRIFTING SNOW...BUT NOT LIKELY TO BECOME
EXTENSIVE ENOUGH TO MENTION IN THE FORECAST. BY EVENING...WINDS WILL
DIMINISH AS THE SURFACE RIDGE PASSES THROUGH THE REGION WITH CLEAR
SKIES ALLOWING TEMPERATURES TO DROP TO NEAR ZERO IN THE
NORTHWEST...AND AROUND 10 SOUTH AND SOUTHEAST. WINDS ARE SHOWN
INCREASING AND BACKING TO THE SOUTHWEST AFTER MIDNIGHT AS THE NEXT
CLIPPER MOVES ACROSS MN AND WI BY MORNING. THIS SHOULD LIMIT
WHAT COULD OTHERWISE BE A SIGNIFICANT TEMPERATURE PLUNGE AND MAY
EVEN RESULT IN SOME WARMING TOWARD MORNING...ESPECIALLY IF CLOUD
COVER INCREASES AS SUGGESTED.

MODELS ARE COMING TOGETHER WITH THE NEXT WEAK CLIPPER SYSTEM
TRACKING FURTHER SOUTH AND SPREADING LIGHT SNOW OVER AT LEAST THE
NORTHERN HALF OF THE FORECAST AREA TUESDAY NIGHT AND LOW CHANCE POPS
ARE MAINTAINED FOR AFTER MIDNIGHT. AHEAD OF THIS...TUESDAY WILL BE
ANOTHER DAY OF BRISK WINDS AND WITH MODEST WARMING ALOFT...
TEMPERATURES SHOULD BE ABOUT A CATEGORY WARMER THAN MONDAY.

ANOTHER ARCTIC HIGH THEN FOLLOWS IN THE WAKE OF THIS SYSTEM TO SET
HIGHS WEDNESDAY BACK TO ONLY THE TEENS TO LOWER 20S. THE CURRENT
TIMING OF THE RIDGE PASSING OVERHEAD WOULD SUPPORT WIDESPREAD SINGLE
DIGITS FOR THURSDAY MORNING.

MODEL AGREEMENT WANES BEYOND THU...AND HAVE BACKED OFF SOME ON THE
AMOUNT OF WARMING ALOFT WITH THE NW FLOW MAINTAINED THROUGH THE
WEEKEND. THE GFS AND ECMWF ARE IN POOR AGREEMENT WITH THE CRITICAL
TIMING AND PLACEMENT OF THE NEXT COLD FRONT...WHICH COULD RESULT
PRECIPITATION ON SATURDAY AND OUR FORECAST HAS SLIGHT CHANCES FOR
SNOW ACROSS THE SOUTHEAST FOR NOW. TEMPERATURES FRIDAY ARE SKEWED
TOWARD THE WARMER GFS SOLUTION WITH WIDESPREAD 30S...THEN SATURDAY
IS MORE OF A MODEL BLEND WITH 20S TO LOWER 30S FOR HIGHS AND LOWS IN
THE TEENS TO LOWER 20S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 530 AM CST SUN DEC 8 2013

LIGHT SNOW IS EXPECTED TO OVERSPREAD THE TAF SITES FROM MID
MORNING TO EARLY AFTERNOON. MVFR CONDITIONS...WITH IFR CRITERIA AT
TIMES...WILL PREVAIL THROUGH MUCH OF THIS TAF CYCLE. ALL SITES
WILL START VFR...QUICKLY DROPPING TO MVFR/IFR WITH ONSET OF -SN
WITH LOW CIGS AND REDUCED VISIBILITY. THE SNOW WILL END BY MID
EVENING AT MOST TERMINALS...BUT CIGS WILL REMAIN 1-3K FT AGL.
WINDS WILL BE EAST SOUTHEAST AT UNDER 10KTS THROUGH EARLY
EVENING...AT WHICH TIME THEY WILL GRADUALLY BECOME WEST AND
INCREASE DURING THE OVERNIGHT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BENTON-
     BUCHANAN-DELAWARE-DUBUQUE-LINN.

IL...NONE.
MO...NONE.
&&

SYNOPSIS...14
SHORT TERM...14
LONG TERM...SHEETS
AVIATION...14
Hazardous weather outlook, Dec 8, 4:07 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 AM CST SUN DEC 8 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
407 AM CST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WEAK WINTER STORM SYSTEM WILL BRING WIDESPREAD SNOWFALL TO THE
REGION TODAY. SNOWFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED...WITH
THE HIGHER TOTALS NORTHWEST OF THE HIGHWAY 151 CORRIDOR. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR AREAS NORTHWEST OF HIGHWAY 151
FROM CEDAR RAPIDS TO DUBUQUE. PLEASE SEE THE LATEST WINTER WEATHER
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. REPORTS OF
SNOWFALL OVER ONE INCH WOULD BE APPRECIATED.

14/SHEETS

In the hours before

Special weather statement, Dec 8, 8:43 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 AM CST SUN DEC 8 2013

IAZ051-052-063>068-076>078-087>089-098-099-ILZ009-015>018-024>026-
034-035-MOZ009-010-081800-
BENTON-LINN-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-
WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...
PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...
MACOMB...MEMPHIS...KAHOKA
843 AM CST SUN DEC 8 2013

...LIGHT SNOW DEVELOPING...

LIGHT SNOW AND FLURRIES WILL OVERSPREAD THE REGION BETWEEN 830 AND 10
AM. SNOW ACCUMULATION RATES WILL BE LIGHT...GENERALLY LESS THAN ONE
TENTH UP TO TWO TENTHS OF AN INCH AN HOUR INTO EARLY THIS AFTERNOON.
MOST LOCATIONS WILL PICK UP A QUARTER INCH OF POWDERY SNOW...TO
LOCALLY NEAR A HALF INCH BY NOON. MOST ROADWAYS WILL BECOME LIGHTLY
SNOW COVERED BY NOON DUE TO TEMPERATURES STAYING WELL BELOW FREEZING.
HEAVILY TRAVELED ROADS WILL TEND TO BE LESS IMPACTED BY THE LIGHT
SNOW . WINDS WILL BE EASTERLY AT 7 TO 15 MPH PRODUCING LITTLE OR NO
DRIFTING OF THE SNOW.

LIGHT SNOW AND FLURRIES WILL CONTINUE THIS AFTERNOON...BECOMING
HEAVIER AT TIMES WEST OF THE MISSISSIPPI RIVER.

NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Iowa

When
December 8, 9:00 AM CST to 6:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

A trained spotter reported 4.0 inches of snow in Amana.

Winter Weather, Linn

When
December 8, 9:00 AM CST to 6:00 PM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

A trained spotter reported 4.2 inches of snow 2 miles west of Cedar Rapids.

Winter Weather, Benton

When
December 8, 9:30 AM CST to 6:30 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

A trained spotter measured 5.0 inches of snow in Belle Plaine.

Winter Weather, Buchanan

When
December 8, 10:00 AM CST to 5:15 PM CST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

A trained spotter measured 5.0 inches of snow in Independence.

Winter Weather, Delaware

When
December 8, 10:00 AM CST to 5:15 PM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Winter Weather, Dubuque

When
December 8, 10:15 AM CST to 6:30 PM CST
Where
Dubuque forecast zone
Reported by
Official NWS Observations
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

The weather observer near the Dubuque Regional Airport reported 2.8 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488502, 488503, 488498, 488499, 488500, 488501.